Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 28, NWS Flagstaff, AZ

July 26, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 26, 2011, 2:08 PM MST for Coconino County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2011, 2:08 PM MST (21:08 UTC)
Expired
Jul 26, 2011, 6:00 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 82 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WGUS55 KFGZ 262108
FFWFGZ
AZC005-270100-
/O.NEW.KFGZ.FF.W.0028.110726T2108Z-110727T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
208 PM MST TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 600 PM MST

* AT 158 PM MST...DOPPLER RADAR INDICATES 2 TO 4 INCHES OF RAIN      
  HAS FALLEN THIS AFTERNOON IN THE UPPER REACHES OF JOHNSON WASH     
  EAST OF KANAB UTAH. ADDITIONAL RAINFALL WILL OCCUR THIS AFTERNOON. 
  
  JOHNSON WASH FLOWS SOUTHWARD FROM UTAH AND CROSSES HIGHWAY 89A...  
  7 MILES SOUTHEAST OF FREDONIA AT MILEMARKER 603.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF AREA 
WASHES IN THE JOHNSON CREEK DRAINAGE.  

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. ONE FOOT OF FLOWING WATER 
IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3692 11248 3695 11243 3700 11244 3700 11234
      3690 11238 3686 11259

$$

41
2 follow-up statements
463 
WGUS75 KFGZ 262337
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
437 PM MST TUE JUL 26 2011

AZC005-270100-
/O.CON.KFGZ.FF.W.0028.000000T0000Z-110727T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
437 PM MST TUE JUL 26 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
EXTREME NORTH CENTRAL COCONINO COUNTY...

AT 432 PM MST...DOPPLER RADAR INDICATED MODERATE RAINFALL WILL 
CONTINUE OVER THE KANAB AREA THROUGH 530 PM MST. 

RADAR INDICATED 2 TO 4 INCHES OF RAIN HAD FALLEN THIS AFTERNOON IN 
THE UPPER REACHES OF JOHNSON WASH EAST OF KANAB UTAH.
JOHNSON WASH FLOWS SOUTHWARD FROM UTAH AND CROSSES HIGHWAY 89A AT 
MILEMARKER 603...7 MILES SOUTHEAST OF FREDONIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3692 11248 3695 11243 3700 11244 3700 11234
      3690 11238 3686 11259

$$
047 
WGUS75 KFGZ 270054
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
554 PM MST TUE JUL 26 2011

AZC005-270103-
/O.EXP.KFGZ.FF.W.0028.000000T0000Z-110727T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
554 PM MST TUE JUL 26 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR EXTREME
NORTH CENTRAL COCONINO COUNTY...

NO REPORTS OF FLASH FLOODING ON THE JOHNSON WASH NEAR FREDONIA HAVE 
BEEN RECEIVED. THE FLASH FLOOD WARNING FOR THE ARIZONA PORTION OF 
JOHNSON WASH WILL EXPIRE AT 600 PM MST. 

LAT...LON 3692 11248 3695 11243 3700 11244 3700 11234
      3690 11238 3686 11259

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 10:00 AM MST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 26, 10:00 AM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE JUL 26 2011

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
REGION FOR THE NEXT SEVERAL DAYS BRINGING DAILY SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA.

&&

.DISCUSSION...A MOIST AIRMASS IS IN PLACE ACROSS THE NORTHLAND THIS
MORNING...AS EVIDENCED BY THE 1.2 INCHES OF PRECIPITABLE WATER IN
THIS MORNING'S 12Z SOUNDING AT KFGZ. COCONINO COUNTY REMAINS UNDER
ABUNDANT CLOUD COVER AND MAY SEE A LATER START TO ENHANCED
CONVECTION DUE TO A DELAYED START TO SURFACE HEATING. STRONGER
STORMS MAY FORM EARLIER IN NAVAJO AND APACHE COUNTIES WHICH HAVE
SEEN MORE SUNSHINE THUS FAR. CURRENT FORECAST REFLECTS ANTICIPATED
CONDITIONS WELL AT THIS TIME.

&&

.PREV DISCUSSION /330 AM MST/...ABUNDANT MOISTURE RESIDES OVER THE
REGION THIS MORNING. PRECIPITABLE WATER VALUES NEAR OR OVER ONE
INCH...AND SURFACE DEWPOINTS ARE IN THE 50S AND LOW 60S. A MID-LEVEL
DISTURBANCE LOCATED ACROSS WEST-CENTRAL AZ WILL MOVE SLOWLY NORTH TO
NEAR THE UT/AZ BORDER BY EARLY AFTERNOON...AND MAY BECOME A FOCUS
FOR CONVECTION LATER TODAY IF SUFFICIENT SFC HEATING OCCURS. OVERALL
INSTABILITY DOES NOT LOOK TOO IMPRESSIVE FOR MOST AREAS...SO
EXPECTING LITTLE IF ANY SEVERE WEATHER TODAY. HOWEVER...WITH THE
DEEP MOISTURE...STORMS THAT DEVELOP WILL BE EFFICIENT RAINFALL
PRODUCERS. FOR THIS REASON...WE WILL ISSUE A FLASH FLOOD WATCH FOR
AREAS ALONG/NORTH OF THE MOGOLLON RIM AND WHITE MTNS TODAY. THIS
INCLUDES THE RECENTLY BURNED AREAS.

A DRYING TREND CAN BE EXPECTED WEDNESDAY AND THURSDAY FOR THE
WESTERN PORTION OF AZ...BUT MOISTURE WILL LIKELY REMAIN IN PLACE
ACROSS THE EASTERN PART OF THE STATE. CURRENT MODEL TRENDS INDICATE
THAT MOISTURE WILL SURGE BACK OVER ALL OF NORTHERN ARIZONA FRIDAY
AND THE WEEKEND FOR AN UPSWING IN THUNDERSTORM ACTIVITY.

&&

.AVIATION...FOR THE 18Z PACKAGE...DEEP MOISTURE ACROSS NORTHERN
ARIZONA TODAY WILL PRODUCE SCATTERED TO WIDESPREAD HEAVY SHOWERS AND
THUNDERSTORMS FROM 17Z TO 04Z. COVERAGE WILL DECREASE AFTER 04Z WITH
ISOLATED TO SCATTERED THUNDERSTORMS FORECAST OVERNIGHT. EXPECT
ERRATIC AND GUSTY WINDS WITH MVFR TO LOCAL IFR CONDITIONS NEAR HEAVY
SHOWERS AND STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 8 PM MST
THIS EVENING FOR ZONES AZZ004>007-009>017-039-040.

&&

PUBLIC..................KD/JJ
AVIATION................MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 26, 3:49 AM MST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
349 AM MST TUE JUL 26 2011

AZZ004>018-037>040-270300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
349 AM MST TUE JUL 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA TODAY. SOME
STORMS MAY PRODUCE HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
A FLASH FLOOD WATCH IS IN EFFECT FROM 10 AM MST UNTIL 8 PM MST
FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD TO THE UTAH
BORDER. SOME SMALL HAIL MAY ALSO ACCOMPANY THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY. A SLIGHT DRYING TREND IS FORECAST FOR WESTERN ARIZONA
WEDNESDAY AND THURSDAY...WITH MOISTURE PUSHING BACK INTO THIS
REGION BY FRIDAY AND THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 10:27 AM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1027 AM MST TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HEAVY RAIN       WILLIAMS                35.26N 112.17W
07/25/2011  M0.53 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1100205

CO
Local storm report, Jul 26, 12:54 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      ALPINE                  33.85N 109.14W
07/26/2011                   APACHE             AZ   LAW ENFORCEMENT

            UNMAINTAINED APACHE COUNTY ROAD 2153 NEAR ALPINE
            FLOODED AND IMPASSABLE.

1240 PM     FLASH FLOOD      GREER                   34.01N 109.46W
07/26/2011                   APACHE             AZ   FIRE DEPT/RESCUE

            COUNTY ROAD 1126 NEAR GREER FLOODED. ALSO...OVER AN
            INCH OF STANDING WATER IN THE GREER FIRE STATION.

&&

EVENT NUMBER FGZ1100206 FGZ1100207

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:03 PM MSTAreal Flood AdvisoryFGZApache117 min
Jul 25, 5:34 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min
Jul 25, 5:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo35 min
Jul 25, 6:15 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Jul 25, 6:31 PM MSTAreal Flood AdvisoryFGZApache, Navajo74 min
Jul 25, 6:39 PM MSTFlash Flood WarningFGZApache, Navajo111 min
Jul 25, 6:56 PM MSTFlash Flood WarningFGZNavajo3 hr
Jul 25, 7:02 PM MSTFlash Flood WarningFGZNavajo84 min
Jul 25, 7:29 PM MSTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 25, 8:59 PM MSTSpecial Weather StatementFGZ46 min
Jul 25, 9:05 PM MSTSevere Thunderstorm WarningFGZNavajo40 min
Jul 25, 9:35 PM MSTAreal Flood AdvisoryFGZNavajo2 hr
Jul 25, 10:22 PM MSTAreal Flood AdvisoryFGZNavajo53 min
Jul 26, 3:42 AM MSTFlash Flood WatchFGZApache, Coconino, Navajo15 hr
Jul 26, 12:01 PM MSTFlash Flood WarningFGZApache119 min
Jul 26, 2:48 PM MSTSpecial Weather StatementFGZApache57 min
Jul 26, 3:09 PM MSTAreal Flood AdvisoryFGZApache42 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.